Alert archive / South Dakota / River Flood Warnings in 2018
River Flood Warning 139, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 25, 2018, 4:48 PM CDT for Union County, South Dakota. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2018, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 29, 2018, 9:06 AM CDT
- In force
- 4 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Major
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Brule Creek near Richland (BCKS2).
- Action stage
- 1122 ft
- Minor stage
- 1125 ft
- Moderate stage
- 1127 ft
- Major stage
- 1130 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 25, 3:40 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 25, 3:40 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
340 PM CDT Mon Jun 25 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM CDT Mon Jun 25 2018
Currently, satellite imagery is showing the upper low just about in
the middle of Nebraska, with a surface low centered in southeast
Nebraska. The various models are in good agreement in bringing the
upper low eastward to along the Missouri River of Nebraska and Iowa
by 06Z Tuesday, moving into northeast Iowa by Tuesday afternoon.
The main concern late this afternoon and evening is of course the
potential for heavy rain, or at least pockets of heavy rainfall. The
chances for severe weather in northwest Iowa and adjacent
locations are becoming more remote as the clearing line has remained
to the south, not allowing for a destabilization of the atmosphere.
With the upper low slow close, would not be surprised to hear
reports of a few funnels late this afternoon along and south of I 90
due to vorticity, but the threat for bona fide tornadoes is
extremely low.
The rainfall threat remains however, but this upper low is quite
different then the upper low of last Wednesday and Wednesday night.
First of all is not quite as strong. Secondly, the strongest
dynamics are mainly confined to the time frame of right now through
mid this evening, as QG forcing pinwheels northward from the upper
low and extends from our eastern zones, back into southwest Nebraska
at 00Z. However the QG forcing greatly decreases in strength between
00Z and 06Z tonight. So there is a question on just how heavy the
rainfall will be. If we did not already receive a ton of rain in the
previous week, we would not need a flash flood watch this evening as
there will likely not be the barn burner 3 to 7 inch amounts which
have been common recently. Instead, current thoughts are that there
will be pockets of heavier rainfall when cells would happen to train
for a couple of hours allowing local amounts to top an additional
two inches through midnight. However believe widespread amounts will
be in the three quarters of inch to inch and a half range. And the
heavier amounts will be confined to along and south of I 90. The
individual cells bringing the heaviest rainfall should be fairly
progressive as the whole thing lifts northward, before weakening
late this evening.
Earlier, already extended the flash flood watch area in time through
04Z this evening. After 04Z, the various CAMs show a great decrease
in rainfall both in coverage and intensity. In fact, the HRRR and
HRRRx really keep the heaviest rainfall confined to the MO River
valley.
On Tuesday on the backside of the upper low, lingering showers and
isolated thunderstorms will be a threat mainly east of the James
River valley. Sounding profiles are moist through 4km with mid level
temperatures near 700mb less than +10C. So therefore it will not
take much to get a shower going here and there. But the activity
will be isolated to scattered as forcing by Tuesday is limited.
Temperatures are forecast to be moderately cool for this time of
year with the amount of moisture present, and highs should be in the
70s, with perhaps lower 80s in south central SD zones.
.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM CDT Mon Jun 25 2018
By mid week, an upper ridge of high pressure begins to redevelop
over the south central United States which will provide rising
heights for our area. There may possibly be a weak wave riding over
this ridge Wednesday night worth a few pops, but overall chances for
rainfall are real skittish until Saturday or Saturday night. This is
due to an upper trough of low pressure moving into the intermountain
west late this week, then toward the western plains on Saturday and
Saturday night. Saturday will feature an unstable southwest flow
aloft in our area, and the corresponding warm air advection should
help to kick off showers and thunderstorms. The storms should be
progressive however as the corresponding low level wind shift is
moving from west to east as the upper wave also moves eastward. So
at this time, this feature may not exacerbate the on going
flooding. With the building ridge, it will become quite warm and
humid, especially on Thursday and Friday where moist dew point
values will help to produce widespread heat index values in the 90s
to around 100 degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Jun 25 2018
Quite complex and messy aviation forecast period is ahead. Showers
and a few rumbles of thunder are currently present and
sporadically affecting FSD and SUX. Expect showers and storms to
overspread the area later this afternoon even as ceilings improve
to low end MVFR at many locations. FSD and SUX have the highest
probability of thunder and a heavy shower, so have placed TEMPO
groups with thunder and operational visibility reductions at these
locations. Tried to limit thunder mentions where possible. HON is
less likely to receive thunder, but still thinking it is
marginally possible, so left a VCTS there.
Additional complications arise tonight. Recent rainfall has left
our air mass rather soupy and thus re-lowering of ceilings tonight
along with fog is expected. Winds should be strong enough to
prevent fog from becoming dense, but ceilings still look to work
down into the IFR range.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 11 PM CDT this evening for SDZ061-062-
066-067-069>071.
MN...Flash Flood Watch until 11 PM CDT this evening for MNZ089-090-
098.
IA...Flash Flood Watch until 11 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Flash Flood Watch until 11 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...FergusonHazardous weather outlook, Jun 25, 4:41 AM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 441 AM CDT Mon Jun 25 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-260945- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 441 AM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will occur across the area for today and tonight. There will be a threat of heavy rainfall with these storms, with the potential for flooding of urban and poor drainage areas. Additional local rainfall up to 1 to 3 inches is possible. In addition, isolated storms could become severe in the afternoon, with hail to the size of quarters, winds to 60 mph, and even an isolated tornado possible. Due to recent heavy rainfall, river flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-260945- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 441 AM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will occur across the area for today and tonight. There will be a threat of heavy rainfall with these storms, mainly south of Interstate 90, with the potential for flooding of urban and poor drainage areas. Additional local rainfall of up to 1 to 3 inches is possible with a heavier storm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 25, 11:14 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HEAVY RAIN 1 N HOSPERS 43.09N 95.90W
06/25/2018 M3.80 INCH SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0700 AM HEAVY RAIN DAKOTA CITY 42.42N 96.42W
06/25/2018 M3.48 INCH DAKOTA NE PUBLIC
REPORT VIA SOCIAL MEDIA.
1100 AM HEAVY RAIN 6 ESE BALTIC 43.73N 96.62W
06/25/2018 M1.52 INCH MINNEHAHA SD MESONET
MESONET STATION SUFS2R2, 6 ESE BALTIC.
1056 AM HEAVY RAIN 2 W LITTLE ROCK 43.44N 95.92W
06/25/2018 E3.50 INCH LYON IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0810 AM HEAVY RAIN 7 W WEST OKOBOJI 43.34N 95.30W
06/25/2018 M5.20 INCH DICKINSON IA PUBLIC
REPORT VIA SOCIAL MEDIA 7 MILES WEST AND 1
MILE SOUTH OF MILFORD IA.
0700 AM HEAVY RAIN HUBBARD 0.1 NW 42.39N 96.59W
06/25/2018 M2.74 INCH DAKOTA NE COCORAHS
COCORAHS STATION DAKO003, HUBBARD 0.1 NW.
1101 AM HEAVY RAIN FLANDREAU 44.06N 96.49W
06/25/2018 M1.29 INCH MOODY SD CO-OP OBSERVER
CO-OP OBSERVER STATION FCRS2, FLANDREAU.
&&Local storm report, Jun 25, 12:25 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1225 PM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN LE MARS 42.78N 96.17W
06/25/2018 M1.02 INCH PLYMOUTH IA CO-OP OBSERVER
CO-OP OBSERVER STATION LEMI4, LE MARS.
1215 PM HEAVY RAIN JASPER 43.78N 96.44W
06/25/2018 M1.23 INCH ROCK MN CO-OP OBSERVER
CO-OP OBSERVER STATION JSPM5, JASPER.
1140 AM HEAVY RAIN IRETON 42.98N 96.32W
06/25/2018 E3.00 INCH SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA.
1200 PM HEAVY RAIN 6 ESE BALTIC 43.73N 96.62W
06/25/2018 M1.57 INCH MINNEHAHA SD MESONET
MESONET STATION SUFS2R2, 6 ESE BALTIC.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:53 PM CDT | Flash Flood Warning | FSD | Clay, Union | 3 hr |
| Jun 24, 7:56 PM CDT | River Flood Warning | FSD | Minnehaha | 14 days |
| Jun 24, 9:05 PM CDT | Flash Flood Warning | FSD | Union | 3 hr |
| Jun 24, 9:52 PM CDT | Flash Flood Watch | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more | 25 hr |
| Jun 24, 10:41 PM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Jun 24, 11:13 PM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Jun 25, 2:05 AM CDT | River Flood Warning | FSD | Clay | 7 days |
| Jun 25, 2:05 AM CDT | River Flood Warning | FSD | Union | 7 days |
| Jun 25, 2:46 AM CDT | Areal Flood Warning | FSD | Union | 12 hr |
| Jun 25, 5:29 AM CDT | Areal Flood Warning | FSD | Union | 12 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 24, 8:36 PM CDT | Areal Flood Warning | FSD | Dickinson | 12 hr |
| Jun 25, 2:40 AM CDT | Areal Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 12 hr |
| Jun 25, 5:16 AM CDT | River Flood Warning | FSD | Plymouth | 24 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | O'Brien | 38 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Plymouth | 3 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Plymouth | 65 hr |
| Jun 24, 11:44 PM CDT | River Flood Warning | FSD | Lyon | 69 hr |
Nearby
River Flood Warnings in South Dakota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.